Friday, October 24, 2008
Here’s a med school musing. We recently finished our Biochemistry final exam, which tested our accumulated knowledge of what is normally 2 semesters of biochemistry in undergrad crammed into 8 weeks in medical school. .. yeah…
I digress. One of the common questions found on our exam was regarding mitochondrial poisons. The question set up a patient vignette who is near death because of some unknown mitochondrial poison. Because each poison effects a different “Complex” in the chain we can ascertain the poison if we know the hypothetical levels of their intermediates (e.g. If there’s an abundance of QH2, what Complex I and II make; but an absence of reduced cytochrome c, what Complex III makes, then complex III is poisoned by Antimycin). ETC==> http://en.wikipedia.org/wiki/Electron_transport_chain
This is easy, binary style detective diagnosis in our biochemistry exam and usually freebie points.
Now, excepting for a moment that we can’t actually measure these mitochondrial concentrations at all, one of the steps in the diagnostic process is insane. The poison is Oligomycin. If you absorb it, it essentially plugs up the giant end machine at the electron transport chain called ATP Synthase. ATP Synthase looks like a big revolver, sans handle grip. It functions by using Oxygen, Hydrogen, and shuttling protons across this inner mitochondrial membrane. This whole reaction is energetic enough to make ATP and burns up Oxygen as a consequence (turning it into water, actually).
So if ATP Synthase is plugged by Oligomycin, no Oxygen is being consumed. Here’s how we theoretically find out how it’s oligomycin and not any of the other poisons further back the chain: we give our hypothetical patient another poison… 2,4, DNP (which interestlingly enough was used as a Phen-Phen-like weight loss 'cure').
This poison works by “uncoupling” the membrane, letting all the protons flow through without doing anything. If oxygen consumption resumes, it was Oligomycin all along. If oxygen consumption doesn’t resume, well, you’ve just poisoned your patient on top of the existing poison in his blood.
My question is: What if it is Oligomycin?
2,4 DNP doesn’t fix the problem, it just shows you what the poison is… and now you have to deal with counteracting 2 poisons instead of one. I’ve got to imagine this would ruin anyone’s day.
Moral of the story: If you do swallow a little bit of cyanide and somehow live, tell us what you took. You do not want us trying to figure out what you took.